Although iatrogenic Cushing's syndrome has previously been reported as a complication from the drug-drug interaction between ritonavir and corticosteroids (we included two cases in HTB last year), two posters at BHIVA this year highlighted low awareness of this interaction, and that this can also occur with intransal and topical formulations.
Neal Marshall and colleagues from the Royal Free Hospital reported on 11 patients using ritonavir-based combinations who were also prescribed glucocorticoids: intra-articular/epidural triamcinolone (n=6), inhaled/intranasal fluticasone (n=4) and topical clobetasol (n=1).1
All patients had biochemical evidence of marked adrenal dysfunction and were referred to an endocrinology clinic. One or more features of Cushing's syndrome manifested in 7/11. These symptoms can be similar to lipodystrophy (weight gain on the trunk and face but not limbs, fat accumulation in the neck and shoulders, facial swelling ("moon face"), skin and hair changes and multiple other adrenal complications.
The poster stressed the importance of individualised care: switching to a non-PI based combinations when available or using alternatives to fluticasone and triamcinolone.
The second poster reported on two patients attending the Lawson Unit in Brighton who had marked adrenal insufficiency following injections of triamcinolone. Both cases were women on ritonvir-including combinations, summarised below (from the study abstract).2
Case 1 presented with a 4 week history of postural dizziness, lethargy, weight gain, facial swelling and had noticed difficulty getting up from a chair. She had a history of seronegative arthropathy, and had received a triamcinolone injection into both shoulders and trochanteric bursae 2 weeks before the onset of symptoms. She had cushingoid facies, with truncal obesity, abdominal striae, oral candida and proximal myopathy. A random glucose was 16.2mmol/L her random cortisol was low at 30 nmol/L and a short synacthen test showed adrenal insufficiency (baseline cortisol 14 nmol/L, 30mins 242 nmol/L, 60mins 302 nmol/L). She required steroid replacement therapy, and insulin to control her hyperglycaemia.
Case 2: A 58 year old lady attended for routine HIV monitoring blood tests and reported weight gain and increased appetite. She was HIV positive and stable on treatment with Truvada / atazanavir / ritonavir. Her CD4 count was noted to have fallen to 118 (22%) from 398 (28%), her HIV viral load remained <40copies/mL. On review it was noted she had gained 2.5kg in weight and appeared Cushingoid. She had received an intra-articular injection of triamcinolone acetate into her right knee 4/52 earlier. A random cortisol was low at 67nmol/L and a subsequent short synacthen test revealed adrenal insufficiency (Baseline 210nmol/L, 30mins 360nmol/L, 60mins 441nmol/L). 3 weeks later, her adrenal function had recovered without steroid replacement therapy.
This poster concluded: "Triamcinolone injections should be avoided in patients taking ritonavir. There are no case reports of a similar interaction between methylprednisolone and ritonavir, which may be a safer alternative to triamcinolone."
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.